Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

March 12, 2021

NWS San Diego, CA issued this special weather statement at Mar 12, 2021, 12:01 PM PST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 12:01 PM PST (20:01 UTC)
Expired
Mar 12, 2021, 12:45 PM PST
In force
44 min
Issued by
NWS San Diego, CA

The radar

The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS86 KSGX 122001
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
1201 PM PST Fri Mar 12 2021
 
CAZ048-050-057-122045-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
San Diego County Inland Valleys CA-
1201 PM PST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 1245 PM PST...

At 1159 AM PST, Doppler radar was tracking a strong thunderstorm 7 
miles northwest of Fallbrook. This storm was moving slowly 
southeast.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Other showers developing through the afternoon may also produce 
small hail, gusty winds, and heavy downpours, in the Santa Ana 
Mountains and the inland valleys.

Locations impacted include...
Temecula, Fallbrook, eastern Camp Pendleton, Murrieta, Camp Pendleton
North, Santa Rosa Plateau, Rainbow, De Luz, Pechanga Indian
Reservation and Bonsall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 11740 3358 11731 3352 11703 3327 11716
TIME...MOT...LOC 1959Z 294DEG 4KT 3347 11728 

$$

JMB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Mar 12, 9:55 AM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 12, 9:55 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
955 AM PST Fri Mar 12 2021

.SYNOPSIS...
A low pressure system over southern California will continue to
move slowly east. Another round of more widespread showers and
isolated thunderstorms may move across the area from the north
during the afternoon and evening. Drier with slow warming for the
weekend under weak high pressure. A low pressure system moving
inland through California on Monday will bring cooling, stronger
and gusty west winds in the mountains and deserts, and a slight
chance of showers. Then a warming trend for Tuesday through
Thursday with high temperatures returning to around average on
Wednesday and a little above average on Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

Early morning showers dissipated around daybreak. Dry on the
regional radar except for a few rogue showers near Catalina Island.
The latest trends and high resolution guidance still suggests a good
round of showers from early to mid afternoon through early to mid
evening. The intensity of the showers could be healthy given
instability both aloft and surface driven, however limited moisture
and wind profile would limit convective potential. Would expect
brief heavy burst with any showers that form, along with the risk of
isolated thunderstorms. Snow levels will be low again but daytime sun
angle will limit accumulations on roads except for higher
elevations. No changes were needed to the forecast this morning.

Remainder of previous forecaster discussion (issued 456 AM):

SHORT TERM (Today through Sunday)... A low pressure system centered
over southern California early this morning will continue to move
slowly eastward. Showers moving eastward across the coastal waters
may move locally inland into San Diego County early this morning.
Moisture from the north may spread another round of showers and
isolated thunderstorms southward across the area during the
afternoon and evening.

While the Winter Storm Warning continues for the mountains into this
evening, not much snow is expected this morning. The most likely
time for any additional heavy snowfall would be during the late
afternoon into the evening. Any residual showers should end over San
Diego County early Saturday. High pressure will then bring drying
and warming during the weekend but with high temperatures on Sunday
still around 5 degrees below average.

&&

.LONG TERM (Monday through Thursday)...
For Monday, a trough of low pressure moving inland through
California will bring cooling and stronger and gusty west winds in
the mountains and deserts. There continue to be some amplitude
differences in the bulk of the model ensemble members moving this
low pressure system inland. The current model cycle has greater
support for a more amplified trough which would also bring a slight
chance of light showers.

High pressure over the western states will bring dry weather and
warming for Tuesday and Wednesday with Wednesday high temperatures
around average. That warming may continue into Thursday with timing
differences on a low pressure system moving across the eastern
Pacific toward the West Coast.

&&

.AVIATION...

121700Z...Coast/Valleys/Mountains...SCT SHRA and isolated TSRA
through 20z, diminishing north to south through 03Z Saturday. SCT-
BKN clouds with bases 3000-5000 FT MSL, with bases 1500-2500 FT MSL
and vis 1-4 SM in +RA/TSRA. Reduced vis where clouds interact with
terrain. Low clouds to persist into Saturday morning with SCT-BKN
bases 2500-3500 FT MSL, then clearing out somewhat Saturday
afternoon.

Deserts...SCT-BKN clouds 5000-10000 feet MSL with occasional VCSH
through this evening.

&&

.MARINE...
Scattered showers and isolated thunderstorms will occur across the
coastal waters through this afternoon. Storms will be capable of
producing gusty and erratic winds, small hail and a waterspout. No
additional hazardous marine weather is expected tonight through
Sunday. Strong winds and higher combined seas could bring hazardous
marine conditions Sunday into Monday.

&&

.BEACHES...
Isolated thunderstorms could produce lightning at the beaches
through this afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 PM PST this evening for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...NONE.

&&

PUBLIC...17/JMB
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Special weather statement, Mar 12, 12:01 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
1201 PM PST Fri Mar 12 2021

CAZ048-050-057-122045-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
San Diego County Inland Valleys CA-
1201 PM PST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 1245 PM PST...

At 1159 AM PST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fallbrook. This storm was moving slowly
southeast.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Other showers developing through the afternoon may also produce
small hail, gusty winds, and heavy downpours, in the Santa Ana
Mountains and the inland valleys.

Locations impacted include...
Temecula, Fallbrook, eastern Camp Pendleton, Murrieta, Camp Pendleton
North, Santa Rosa Plateau, Rainbow, De Luz, Pechanga Indian
Reservation and Bonsall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 11740 3358 11731 3352 11703 3327 11716
TIME...MOT...LOC 1959Z 294DEG 4KT 3347 11728

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:51 AM PSTSpecial Marine WarningSGX54 min
Mar 12, 1:53 PM PSTAreal Flood AdvisorySGXOrange3 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.